Hyaluronidase for Hyalorunic Acid Filler After a Year?

I had a hyaluronic acid filler 1 year ago, and everything was fine until the product started to be resorbed 4 months ago. My problem is, the product is not being resorbed homogeneously, so I have holes and bumps all over the mouth. What should I do? Can I get hyaluronidase? I don't want to wait . Thanks for your advice.

Doctor Answers (7)

Hyaluronic Acid or Something Else?

+1

Dear Jami2,

Are you sure that your injectable was a hyaluronic acid filler? I have never seen this reaction with Restylane, Juvederm, or Elevess/Hydrelle.

Was your surgeon reputable? Could he/she have been using a cheap injectable alternative?

Please see your doctor. This is not a typical response.


Ventura Plastic Surgeon
5.0 out of 5 stars 2 reviews

Have Not Seen This

+1

I have not seen this before. Logically, the Restylane should have absorbed months ago.

My recommendation for a first step would be to see a dermatologist to ensure that you are not dealing with another entity. Although the result is most likely due to the Restylane injections, one can not rule out other entities. For instance, you might have cheilitis glandularis, a rare disorder in which you get intermittant swelling of the lips.

You might need a small (2 mm) biopsy to see if the injections set off a graulomatous reaction. In which case steroid injections with Traimcinolone Acetonide would be helpful. If the lumps are caused by Hyaluonic acid then hyaluronidase should be used.

I would also check to make sure your phyhsician is using Restylane from Medicis. You should also report the problem to Medicis to see whether this has happened before ( it probably has) and what solution do they recommend.

As far as the hyaluronidase is concerned, you are dealing with a Catch 22. If someone is very experienced in its use, they are most likely a poor injector.

I would recommend consulting with a dermatologist who has experience with lip augmentation.

Good luck.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Hyaluronidase helps remove hyaluronic acid filler

+1

Jami2,

Hyaluronic acid should normally be broken down and absorbed by your body within a year. While some hyaluronic acid products last several months, some injectable fillers may last much longer. The material is normally absorbed symmetrically and evenly. Irregular bumps may be residual alternate material, rather than HA, or possible scar tissue. Patients are more likely to have scar tissue after multiple repeated injections of any material.

Hyaluronidase may be used to remove HA at anytime. It naturally dissolves the HA filler. Alternatively, small steroid injections may be more appropriate for scarring. Only after a comprehensive evaluation can a plastic surgeon determine which treatment would be appropriate for you. Best of luck.

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

You might also like...

Visit Your Doctor

+1

I would definitely visit the surgeon who performed your injections. I have not had this type of problem with hyaluronic acid products and I have not seen them last quite a year when used in the lips. I would also be concerned that you have some type of scar tissue build up which would not respond to hyaluronidase use. I would definitely seek the counsel of the physician who performed your injections.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

Hyaluronidase can dissolve unwanted hyaluronic acid filler.

+1

I appreciate your concern, as the bumps in your upper lip are quite noticeable. Which brand of hyaluronic acid did you receive, and how much product was injected?

You should certainly visit the doctor that injected you for specific advice.

I think hyaluronidase or dilute triamcinolone could be helpful.

Best regards.

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
5.0 out of 5 stars 270 reviews

Somewhat unusual problem but it wouldn't hurt

+1

Usually hyaluronic acid products resorb pretty evenly, I have not encountered a situation where some resorbs and another place where it does not. Perhaps if there were more placed in certain spots that is what you are experiencing. Hopefully it is not secondary to scar tissue buildup which should be very unlikely. I do not think it would hurt to try hyalurondiase.

Samson Lee, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Hyaluronidase smoothes out Restylane or Juvederm bumps nicely

+1

Hyaluronidase injections does a good job with smoothing out hyaluronic acid fillers such as Juvederm, Restylane, and Elevess. Sometimes it takes a few injection sessions @$100-150 a session a week apart to do the trick.

Good Luck.

David Hansen, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.